Provigil is a medication that promotes wakefulness and has been on the market since 1998. Provigil is FDA-approved for treating excessive sleepiness caused by sleep apnea, narcolepsy, and shift work sleep disorder. Although Provigil side effects are rare, in some cases, Provigil can cause allergic reactions. As a result, patients who may have an allergic reaction to modafinil or armodafanil (Nuvigil) should not take Provigil.

Allergic reactions to Provigil can be very serious. For example, in some cases, allergic reactions to Provigil may cause severe skin problems that require hospitalization. Because Provigil allergic reactions can be dangerous, patients should stop taking Provigil and call a doctor immediately if they develop symptoms of an allergic reaction, such as a skin rash. Other signs that a patient may be having an allergic reaction to Provigil include:

  • itching and/or swelling (especially of face/tongue/throat)
  • skin blisters
  • skin peeling
  • severe dizziness
  • trouble breathing

Provigil Allergic Reactions & SJS

An extremely severe allergic reaction to Provigil may cause Stevens Johnson Syndrome (SJS). Stevens Johnson Syndrome is a rare and potentially fatal medical disorder involving the skin and mucous membranes. Technically, SJS is an immune-complex-mediated hypersensitivity condition, which is just another term for allergic reaction. While SJS is usually caused by an allergic reaction to drugs, such as Provigil, it can also be caused by an allergic reaction to an infection or illness.

When caused by an allergic reaction to Provigil, SJS usually develops one to three weeks after taking the drug. Initially, patients develop a rash. Then, a few days later, the rash turns into skin lesions. The skin lesions tend to coalesce, creating large blisters.

A hallmark of SJS is epidermal detachment, meaning the infected patient’s skin starts to literally fall off in large sheets. Often, the affected area looks like an extensive burn. Due to this horrific side effect, Stevens Johnson Syndrome can be extremely morbid, possibly resulting in permanent scarring, blindness, or even death.

If you or a family member took Provigil and experienced an allergic reaction, such as SJS, please contact our offices today as you may be entitled to compensation for your injuries.

Published November 17, 2011 by